Pennsylvania, 2014

Winter Storm in Pennsylvania, November 26, 2014

November 26, 2014 · NWS BGM · 8 events in 8 counties and zones

S. A coastal low developed along the Atlantic seaboard on November 26th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system developed over the northern Gulf of Mexico and intensified as it headed toward the northeast U.S. A coastal low developed along the Atlantic seaboard on November 26th. This system spread snow, heavy at times, into northeast Pennsylvania during the late morning and afternoon hours of Wednesday, November 26th. The highest snowfall total of 10.2 inches was reported in Wyoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 26, 5:31 AM EST, 29 minutes earlier.

Area forecast discussion, Nov 26, 5:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
531 AM EST WED NOV 26 2014

.SYNOPSIS...
A STORM SYSTEM MOVING ALONG THE EAST COAST TODAY AND TONIGHT WILL
IMPACT ALL OF NORTHEAST PENNSYLVANIA AND A LARGE PART OF CENTRAL
NEW YORK WITH A SIGNIFICANT SNOWFALL. THE HEAVIEST SNOW IS
EXPECTED FROM THE POCONOS TO THE CATSKILLS. THURSDAY TO SATURDAY
WILL BE SEASONABLE WITH SOME SNOW SHOWERS AND LIGHT ACCUMULATIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
4 AM UPDATE...

MODELS HAVE FINALLY COME INTO BETTER AGREEMENT ON QPF AMOUNTS. FOR
THE CWA THIS COASTAL STORM WILL GIVE THE AREA ALL SNOW. QPF AROUND
AN INCH IN THE FAR EAST AND SE. THIS WILL GIVE THE POCONOS AND
CATSKILLS UP TO A FOOT OF SNOW, ESPECIALLY ACROSS THE HIGHEST
TERRAIN. THE NAM SPREADS MORE SNOW FURTHER WEST. UPPED SNOWFALL
AMOUNTS ACROSS THE CENTRAL AND WRN ZONES. THIS PUT OTSEGO IN A
WARNING. ALSO SRN ONEIDA, MADISON AND CORTLAND EDGED UP TO AN
ADVISORY. TOUGH PART IS THAT SOME AREAS WILL HAVE MORE THAN 12
HOURS OF STEADY SNOW.

BEST FORCING AND LIFT WILL BE SE OF AVP BGM AND ONEONTA. DEEP
SATURATED LAYER AND LIFT THROUGH THE DENDRITE ZONE. SNOWFALL RATES
OF 1 TO 2 INCHES IN THE SE LATE MORNING AND AFTN. FGEN FORCING IN
THE LOW LEVELS TODAY. SNOW WILL START BETWEEN 7 AND NOON. MID
CLOUDS TO THE SE WILL MOVE IN THIS MORNING OVER THE LOW CLOUDS IN
PLACE CREATING A SEEDER FEEDER EVENT. THIS WILL CREATE A QUICK
ONSET FROM S TO N.

SNOW MOVES OUT FROM SW TO NE TONIGHT BUT LINGERS OVER THE ERN
COUNTIES. BY MIDNIGHT MOST OF FORCING GONE AND MOISTURE PULLING
OUT. LESS THAN AN INCH OF SNOW LATE TONIGHT IN THE NE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
4 AM UPDATE...

AS THE STORM QUICKLY MOVES TO THE NORTHEAST INTO THE NORTH
ATLANTIC A NW FLOW SETS UP WITH CAA. WEAK LAKE EFFECT SNOW WITH
WEAK SYNOPTIC FORCING THU AND THU NGT. LIGHT WIDESPREAD SNOW
ACCUMULATIONS. FRIDAY CAA CONTINUES WITH LAKE EFFECT AND LL NW
FLOW. MULTIBANDS OVER MUCH OF CENTRAL NY.

A RIDGE OF SFC HIGH PRESSURE CENTERED OVER THE MID ATLANTIC STATES
WILL NOSE IN LATE FRIDAY AND FRIDAY NIGHT. THIS WILL LIGHTEN AND
SHIFT THE WIND ENDING THE LES. A WEAK WARM FRONT WILL APPROACH
LATE FRI NGT WITH MORE LIGHT SNOW SHOWERS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
300 PM EST UPDATE...
HAVE MADE MINOR ADJUSTMENTS TO THE PREVIOUS FORECAST AND CLOSELY
FOLLOWED WPC GUIDANCE.

THE FLOW ALOFT WILL REMAIN ZONAL ACROSS MUCH OF THE EASTERN CONUS
THROUGH THE FORECAST PERIOD. BUT SADLY THIS DOES NOT MEAN THE WX
PATTERN WILL REMAIN QUIET THROUGH THE EXTENDED. THERE APPEARS TO
BE A CHANCE FOR EITHER SNOW OR RAIN THROUGH THE EXTENDED.

A WEAK LOW PRESSURE SYSTEM WILL FORCE A WARM FRONT ACROSS THE
REGION EARLY SAT THEN SLOWLY BRING A COLD FRONT ACROSS THE CWA ON
SUNDAY. GUIDANCE IS UPON FAIRLY GOOD AGREEMENT ON KEEPING THE SFC
LOW WELL TO THE NORTH OF THE CWA. GUIDANCE HINTS AT HIGH PRESSURE
BUILDING STARTING TO BUILD OVER REGION ON MONDAY. THIS MAY
BRIEFLY HALT THE CHANCE FOR SHOWERS OVER THE REGION EARLY NEXT WEEK.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
A LARGE WINTER STORM WILL PRODUCE WIDESPREAD IFR VSBYS AT ALL
TERMINALS WEDNESDAY.

TIMING OF SNOW LOOKS TO BE BETWEEN 12Z AND 15Z SOUTHERN TERMINALS,
AND AFTER 15Z UP NORTH. AIRPORT MINS WILL BE APPROACHED AT
KBGM/KAVP A FEW HOURS AFTER THE ONSET OF THE SNOW, THROUGH THE END
OF THE TAF PERIOD. FARTHER NORTH AND WEST FROM KELM TO KITH, KSYR,
AND KRME IFR VSBYS LIKELY BUT NOT AS LOW AS FARTHER SOUTH.

VSBYS WILL TEND TO RISE AFTER 00Z AS THE SYSTEM BEGINS TO LIFT OUT
OF THE AREA. XPCT CIGS AND VSBY GNRLY IN THE MVFR RANGE THRU THE
END OF THEPD...AS WINDS BECOME MORE NWLY BHD THE STORM.

OUTLOOK...

WED NGT...COASTAL SYSTEM MAY IMPACT REGION WITH RESTRICTIONS FROM
SNOW...BEST CHANCE KAVP.

THU/FRI/SAT...POSSIBLE RESTRICTIONS FROM SCT -SHSN...ESPECIALLY
KSYR-KRME.

SUN...RESTRICTIONS POSSIBLE FROM -SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR PAZ039-040-
     043-044-047-048-072.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR PAZ038.
NY...WINTER STORM WARNING UNTIL 6 AM EST THURSDAY FOR NYZ046-057-
     062.
     WINTER WEATHER ADVISORY UNTIL 6 AM EST THURSDAY FOR NYZ036-037-
     044-045-055-056.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...KAH
AVIATION...DGM/HEDEN
Hazardous weather outlook, Nov 26, 4:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 AM EST WED NOV 26 2014

NYZ046-057-062-PAZ039-040-043-044-047-048-072-270930-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
417 AM EST WED NOV 26 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. OBSERVERS ARE
ASKED TO FORWARD SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

NYZ036-037-044-045-055-056-PAZ038-270930-
MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-TIOGA-BROOME-BRADFORD-
417 AM EST WED NOV 26 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. OBSERVERS ARE
ASKED TO FORWARD SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

NYZ009-015>018-022>025-270930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-
417 AM EST WED NOV 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL MOVE INTO THE REGION THIS MORNING THEN END TONIGHT. 1 TO
4 INCHES OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. OBSERVERS ARE
ASKED TO FORWARD SNOW REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Lackawanna

When
November 26, 6:00 AM EST to 8:00 PM EST
Where
Lackawanna forecast zone
Reported by
Trained Spotter
Coordinates
41.437, -75.609 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-9 inches across the county. The highest amount of 9.2 inches fell in Clarks Summit.

Winter Storm, Luzerne

When
November 26, 6:00 AM EST to 8:00 PM EST
Where
Luzerne forecast zone
Reported by
Trained Spotter
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5-10 inches across the county. The highest amount of 9.8 inches fell in Dallas.

Winter Storm, Pike

When
November 26, 6:00 AM EST to 10:00 PM EST
Where
Pike forecast zone
Reported by
Public
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 6-10 inches across the county. The highest amount of 10 inches fell in Milford.

Winter Storm, Southern Wayne

When
November 26, 6:00 AM EST to 9:00 PM EST
Where
Southern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7-9 inches across the county. The highest amount of 9.3 inches fell in Hawley.

Winter Storm, Northern Wayne

When
November 26, 8:00 AM EST to 9:00 PM EST
Where
Northern Wayne forecast zone
Reported by
Trained Spotter
Coordinates
41.649, -75.303 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 7 inches across the county. The highest amount of 7 inches fell one mile east of Pleasant Mount.

Winter Storm, Wyoming

When
November 26, 8:00 AM EST to 8:00 PM EST
Where
Wyoming forecast zone
Reported by
Trained Spotter
Coordinates
41.518, -76.016 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 8-10 inches across the county. The highest amount of 10.2 inches fell in Falls Township.

Winter Storm, Susquehanna

When
November 26, 9:00 AM EST to 8:00 PM EST
Where
Susquehanna forecast zone
Reported by
Public
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 7-10 inches across the county. The highest amount of 9.8 inches fell in Susquehanna.

Winter Storm, Bradford

When
November 26, 10:00 AM EST to 7:00 PM EST
Where
Bradford forecast zone
Reported by
CoCoRaHS
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5-9 inches across the county. The highest amount of 9 inches fell 5 miles north-northeast of Towanda.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544291, 544292, 544294, 544295, 544293, 544297, 544296, 544290.